Alert archive / Washington / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 6, NWS Spokane, WA

June 22, 2018Pend Oreille County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jun 22, 2018, 3:37 PM PDT for Pend Oreille County, Washington. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2018, 3:37 PM PDT (22:37 UTC)
Expired
Jun 22, 2018, 4:15 PM PDT
In force
38 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Pend Oreille County, WA

The radar

The Spokane radar (KOTX), 127 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

889 
WUUS56 KOTX 222237
SVROTX
WAC051-222315-
/O.NEW.KOTX.SV.W.0006.180622T2237Z-180622T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
337 PM PDT FRI JUN 22 2018

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pend Oreille County in northeastern Washington...

* Until 415 PM PDT.

* At 336 PM PDT, a severe thunderstorm was located 13 miles northwest
  of Nordman, or 38 miles north of Priest River, moving northeast at
  10 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Pend Oreille County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4889 11703 4865 11704 4864 11704 4863 11724
      4875 11736 4891 11704
TIME...MOT...LOC 2236Z 242DEG 10KT 4871 11720 

HAIL...1.50IN
WIND...<50MPH
 
$$

RP
1 follow-up statement
124 
WWUS56 KOTX 222306
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
406 PM PDT FRI JUN 22 2018

WAC051-222315-
/O.EXP.KOTX.SV.W.0006.000000T0000Z-180622T2315Z/
Pend Oreille WA-
406 PM PDT FRI JUN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PEND OREILLE
COUNTY WILL EXPIRE AT 415 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However 
Nickel size hail is still possible with this thunderstorm.

LAT...LON 4889 11703 4865 11704 4864 11704 4863 11724
      4875 11736 4891 11704
TIME...MOT...LOC 2305Z 242DEG 10KT 4874 11710 

$$

RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:14 PM PDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 22, 2:14 PM PDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
214 PM PDT Fri Jun 22 2018

.SYNOPSIS...
An unstable and moist air mass will trigger more showers and
thunderstorms over the northern mountains this evening, while
windy conditions prevail near the Cascades. A few showers may
linger into Saturday followed by warm and dry weather on Sunday.
A return of breezy conditions is likely on Monday followed by
cooler weather for much of next week.

&&

.DISCUSSION...
Tonight through Sunday...An active evening is on tap for the
northern reaches of the forecast area as an upper level trough
drops into the area from the northwest. This trajectory will
focus dynamic energy over the northern mountains...where a moist
and unstable air mass continues to provide fuel for late afternoon
and evening thunderstorm development. Some of these storms may
break out into the northern Columbia Basin early this evening but
will probably be weakening as they move off the mountains for
mainly a passing shower threat over the basin north of Highway 2.
Meanwhile in the deep basin and Cascades lee areas breezy and
gusty conditions will prevail tonight as drier air pushes through
the Cascade gaps and feeds into the basin from the west.

The upper level disturbance will transit the forecast area
tonight and then dive down the spine of Idaho on Saturday
with a continuing shower threat mainly over the Idaho Panhandle
overnight tonight through much of Saturday...however the air mass
will be much more stable on Saturday for no more threat of
thunderstorms. Expect significant cloud cover over far eastern
Washington on the edge of the deeper moisture wrapping into this
wave.

Sunday looks like the better of the two weekend days for outdoor
activities. A sharp upper level ridge will build into the
forecast area between the exiting disturbance to the east and a nw
developing trough out over the Pacific. Under this dry and stable
rideg winds will be light and temperatures will crest well above
normal with plenty of sunshine on Sunday. /Fugazzi

Sunday night through Friday: The Inland NW will see limited
precipitation chances, with occasionally breezy conditions which
may lead to some fire weather concerns. Another shortwave moves in
between Sunday night and Tuesday, with the best threat for
possible impacts Monday. Shower chances come to the Cascades
through Okanogan Highlands Sunday night. Then Monday a combination
of convective instability (CAPE) and limited moisture will bring
a threat of showers and thunderstorms to the northern mountains. I
added a slight risk to the northeast Columbia Basin through the
C'dA area too. The risk shifts largely out of the region by
Tuesday, except for extreme north Idaho. The other possible impact
will be winds with the passing shortwave for Monday. Right now
that looks like the breeziest day of the next week, with speeds in
the unsheltered areas roughly 10-20 mph with gusts to 30 mph. The
breezy conditions and lower humidities on Monday may make for
some fire weather concerns, though in terms of critical thresholds
these values are not as yet looking to be met. Wednesday looks
relatively dry, as does at least early Thursday. Another system
slips toward the region later Thursday into Friday with another
broad shower threat and a localized thunderstorm threat. The best
risk for thunderstorms will be in the afternoon toward NE WA and
ID Panhandle, though it is too early to have much confidence in
those details. Expect slightly below normal temperatures as the
amplified ridge is knocked down. /J. Cote'

&&

.AVIATION...
18Z TAFS: An unstable and moist air mass over the northern
Cascades...Okanogan Highlands and the mountains of northeast
Washington and north Idaho will interact with a short wave trough
moving across northern Washington and Idaho this afternoon for
scattered thunderstorms during the afternoon and evening hours.
The KGEG...KSFF and KCOE TAF sites will be on the southern edge of
this activity and may have Thunderstorms in the vicinity between
00Z and 03Z. Otherwise dry but breezy and gusty conditions are
expected at the remaining TAF sites as dry air seeps into the
Columbia Basin through the Cascade gaps today and tonight. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        55  76  57  84  61  78 /  20  10   0   0  10  20
Coeur d'Alene  55  73  55  83  59  77 /  40  20  10   0   0  20
Pullman        53  71  53  82  58  74 /  10  10   0   0   0   0
Lewiston       59  78  58  89  63  82 /  10  10   0   0   0   0
Colville       54  79  53  86  56  80 /  60  10   0   0  10  40
Sandpoint      55  69  52  82  57  76 /  40  30  10   0   0  20
Kellogg        51  68  52  81  56  74 /  20  30  10   0   0  10
Moses Lake     56  84  54  90  60  82 /   0   0   0   0  10  10
Wenatchee      59  80  57  89  61  77 /   0   0   0   0  10  10
Omak           57  83  56  89  59  81 /  10  10   0   0  30  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jun 22, 6:40 AM PDT, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
640 AM PDT Fri Jun 22 2018

IDZ002>004-026-027-WAZ031>033-036-231345-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Spokane Area-
640 AM PDT Fri Jun 22 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

WAZ034-035-041>044-231345-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
640 AM PDT Fri Jun 22 2018

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Gusty winds are expected today through the Cascade gaps and out
into the western basin. Winds will result in increased fire spread
with any ongoing or new grass fires.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A strong cold front Monday will produce windy condtions across the
region. Gusty winds will result in increased fire spread in
grasses for any new or ongoing fires.

IDZ001-WAZ037-038-231345-
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
640 AM PDT Fri Jun 22 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will redevelop this afternoon. Storms will be
capable of producing hail, gusty outflow winds and bursts of heavy
rain.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jun 22, 2:34 PM PDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Spokane WA
234 PM PDT FRI JUN 22 2018

WAZ037-038-222215-
Northeast Mountains WA-Okanogan Highlands WA-
234 PM PDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL STEVENS AND EAST
CENTRAL FERRY COUNTIES UNTIL 315 PM PDT...

At 234 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Colville, or 60 miles east of Omak, moving
northeast at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Colville, Kettle Falls, Lake Ellen Campground, Inchelium, Gifford,
Orin and Rice.

LAT...LON 4826 11814 4835 11838 4868 11818 4855 11782
TIME...MOT...LOC 2134Z 208DEG 15KT 4837 11821

RP
Special weather statement, Jun 22, 2:53 PM PDT, 44 minutes before
Special Weather Statement
National Weather Service Spokane WA
253 PM PDT FRI JUN 22 2018

WAZ037-222245-
Northeast Mountains WA-
253 PM PDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STEVENS AND
NORTHWESTERN PEND OREILLE COUNTIES UNTIL 345 PM PDT...

At 253 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Colville, or 47 miles northwest of Priest River,
moving northeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Ione, Metaline Falls, Metaline, Little Pend Oreille Lakes Campground,
Lost Creek and Tiger.

LAT...LON 4846 11777 4865 11787 4893 11744 4863 11717
TIME...MOT...LOC 2153Z 247DEG 17KT 4863 11769

RP
Special weather statement, Jun 22, 2:55 PM PDT, 42 minutes before
Special Weather Statement
National Weather Service Spokane WA
255 PM PDT FRI JUN 22 2018

WAZ037-222245-
Northeast Mountains WA-
255 PM PDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL STEVENS COUNTY
UNTIL 345 PM PDT...

At 255 PM PDT, Doppler radar was tracking a strong thunderstorm 30
miles north of Colville, or 72 miles northwest of Priest River,
moving east at 15 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of north central
Stevens County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4890 11802 4900 11808 4900 11747
TIME...MOT...LOC 2155Z 254DEG 11KT 4898 11795

RP
Special weather statement, Jun 22, 3:03 PM PDT, 34 minutes before
Special Weather Statement
National Weather Service Spokane WA
303 PM PDT FRI JUN 22 2018

IDZ001-WAZ037-222245-
Northern Panhandle ID-Northeast Mountains WA-
303 PM PDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BONNER...WEST
CENTRAL BOUNDARY AND NORTHEASTERN PEND OREILLE COUNTIES UNTIL 345 PM
PDT...

At 302 PM PDT, Doppler radar was tracking a strong thunderstorm near
Nordman, or 28 miles west of Bonners Ferry. This storm was nearly
stationary.

Dime size hail will be possible with this storm.

Locations impacted include...
Nordman and Beaver Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Upper Priest Lake and the northern half of Priest
Lake, get out of the water and move indoors or inside a vehicle.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4858 11695 4873 11710 4888 11689 4866 11666
TIME...MOT...LOC 2202Z 235DEG 3KT 4870 11694

RP
Special weather statement, Jun 22, 3:08 PM PDT, 29 minutes before
Special Weather Statement
National Weather Service Spokane WA
308 PM PDT FRI JUN 22 2018

IDZ001-002-WAZ036-037-222245-
Coeur d'Alene Area ID-Northern Panhandle ID-Spokane Area WA-
Northeast Mountains WA-
308 PM PDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BONNER...
NORTHWESTERN KOOTENAI AND NORTHEASTERN SPOKANE COUNTIES UNTIL 345 PM
PDT...

At 306 PM PDT, Doppler radar was tracking an area of strong
thunderstorms near Hauser, or 7 miles northwest of Rathdrum, moving
northeast at 10 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Rathdrum, Spirit Lake, Athol, Hauser, Otis Orchards-East Farms,
Newman Lake, Mount Spokane, Chilco, Laclede and Blanchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Neuman Lake, Hauser Lake, Spirit Lake, or Twin Lakes
get out of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.

&&

LAT...LON 4771 11703 4786 11723 4811 11689 4790 11663
TIME...MOT...LOC 2206Z 230DEG 11KT 4786 11703

RP
Special weather statement, Jun 22, 3:19 PM PDT, 18 minutes before
Special Weather Statement
National Weather Service Spokane WA
319 PM PDT FRI JUN 22 2018

WAZ038-222300-
Okanogan Highlands WA-
319 PM PDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FERRY AND EAST CENTRAL
OKANOGAN COUNTIES UNTIL 400 PM PDT...

At 319 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles west of Sherman Pass, or 30 miles east of Omak, moving east at
30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Sherman Pass and Republic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4847 11901 4865 11901 4870 11832 4843 11832
TIME...MOT...LOC 2219Z 269DEG 26KT 4857 11889

RP

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 5:27 PM PDTSpecial Weather StatementOTXSpokane48 min
Jun 21, 5:56 PM PDTAreal Flood AdvisoryOTXSpokane111 min
Jun 21, 6:26 PM PDTSpecial Weather StatementOTXSpokane49 min
Jun 21, 7:03 PM PDTAreal Flood AdvisoryOTXFerry, Okanogan3 hr
Jun 22, 12:38 PM PDTSpecial Weather StatementOTXFerry37 min
Jun 22, 1:03 PM PDTSpecial Weather StatementOTXPend Oreille42 min
Jun 22, 1:06 PM PDTSpecial Weather StatementOTXFerry39 min
Jun 22, 1:24 PM PDTAreal Flood AdvisoryOTXFerry111 min
Jun 22, 1:28 PM PDTSevere Thunderstorm WarningOTXFerry, Stevens32 min
Jun 22, 1:33 PM PDTSpecial Weather StatementOTXFerry42 min
Jun 22, 1:53 PM PDTSpecial Weather StatementOTXFerry37 min
Jun 22, 2:26 PM PDTSpecial Weather StatementOTXStevens34 min
Jun 22, 2:32 PM PDTSevere Thunderstorm WarningOTXStevens28 min
Jun 22, 2:34 PM PDTSpecial Weather StatementOTXStevens41 min
Jun 22, 2:43 PM PDTAreal Flood AdvisoryOTXFerry, Okanogan3 hr
Jun 22, 2:53 PM PDTSpecial Weather StatementOTXPend Oreille52 min
Jun 22, 2:55 PM PDTSpecial Weather StatementOTX50 min
Jun 22, 3:19 PM PDTSpecial Weather StatementOTXFerry41 min
Jun 22, 3:44 PM PDTSpecial Weather StatementOTXStevens46 min
Jun 22, 4:09 PM PDTSpecial Weather StatementOTXStevens51 min
Jun 22, 4:12 PM PDTSpecial Weather StatementOTXPend Oreille48 min

Nearby

Severe Thunderstorm Warnings in Washington, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.